Monday, August 8, 2016

Combining SSRIs With Statins May Boost Antidepressant Effectiveness

A study in the August issue of American Journal of Psychiatry suggests that statins, drugs that help lower cholesterol, may boost the effectiveness of antidepressants.

The findings come from an analysis of Danish health registers, which identified 872,216 people who used a selective serotonin reuptake inhibitor (SSRI) between 1997 and 2012; 13% of these users (113,108) also used a statin at the same time.

People who were taking the SSRI/statin combination were less likely than those who were taking SSRIs alone to visit a psychiatric hospital for any condition (odds ratio=0.75), as well as specifically for a depression diagnosis (odds ratio=0.64).

The vast majority of users were taking citalopram and simvastatin; thus, that drug combination is likely the driving force behind these results, according to the researchers.

The researchers also found that the combination of the two drugs did not increase the likelihood of death or suicidal behaviors (suicide and attempts) compared with SSRIs alone. An exploratory look at individual drug combinations suggested, however, that the joint use of any SSRI with lovastatin might increase mortality risk, but this outcome was very rare.

The researchers concluded that the antidepressant potential of the SSRI-statin combination warrants further testing in larger randomized, controlled trials, concluded the researchers. In particular, they noted that the specific combination of citalopram/simvastatin would be a good candidate for a head-to-head study against a citalopram-placebo combination.

To read about the effects of antidepressant use on cardiac conditions, see the Psychiatric News article "Antidepressants May Help Improve Heart Health."



The content of Psychiatric News does not necessarily reflect the views of APA or the editors. Unless so stated, neither Psychiatric News nor APA guarantees, warrants, or endorses information or advertising in this newspaper. Clinical opinions are not peer reviewed and thus should be independently verified.